Kansas, 2010

Flood and Damaging Winds in Kansas, June 16, 2010

June 16, 2010 · NWS ICT · 3 events in 1 county or zone

Low-level Moisture advection in concert with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over Eastern Kansas during the late afternoon and early evening hours on the 16th. Wind gusts around 60 mph along with 3 to 4 inches of rainfall and localized flooding occurred in the Iola and Humboldt areas in Allen county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Low-level Moisture advection in concert with an upper level disturbance resulted in a cluster of strong to severe thunderstorms over Eastern Kansas during the late afternoon and early evening hours on the 16th. Wind gusts around 60 mph along with 3 to 4 inches of rainfall and localized flooding occurred in the Iola and Humboldt areas in Allen county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 1:15 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 16, 1:15 PM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT WED JUN 16 2010

.SYNOPSIS...

UPPER LEVEL RAOB DATA/SATELLITE ANALYSIS THIS MORNING SHOWS A
PERSISTENT TROUGH OVER THE PACIFIC COASTAL STATES...WHICH DOWNSTREAM
OVER OUR REGION HAS PRODUCED A SOUTHWESTERLY FLOW REGIME.  THIS
CONTINUES TO RESULT IN AN ACTIVE WEATHER PATTERN...WITH REGULAR
DISTURBANCES MOVING THROUGH THE FLOW ACROSS THE REGION.

ONGOING STORMS ACROSS THE CWA CONTINUE TO FESTER IN AN AREA OF
ISENTROPIC ASCENT AS NOTED ON THE 315K SURFACE.  THESE SHOULD LAST
FOR THE NEXT SEVERAL HOURS AND CAPE BECOMES MORE FAVORABLE FOR
DEVELOPMENT.  MAIN THREATS FOR SEVERE WEATHER WITH THIS IS LARGE
HAIL AND WIND DAMAGE.  SOUNDINGS FROM THIS MORNING AT KSGF AND KOUN
BOTH SHOW SOME DRIER AIR IN THE LOWER LEVELS OF THE SOUNDING...WHEN
MODIFIED FOR CURRENT CONDITIONS.

5 DAY MEANS OF THE 500 MB HEIGHTS SHOWS RIDGE BUILDING ACROSS THE
PLAINS FOR THE NEXT WEEK.  THIS WILL RESULT IN DECREASING
PRECIPITATION CHANCES AND INCREASING TEMPERATURES.

COOK
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

MAIN CHALLENGES ARE PRECIPITATION CHANCES.  UNCERTAINTY IS
MODERATE.

EXPECT ONGOING CONVECTION TO CONTINUE AS THE ATMOSPHERE CONTINUES TO
DESTABILIZE.  HOWEVER...SPC MESO-ANALYSIS CONTINUES TO SHOW A LACK
OF SURFACE MOISTURE FLUX CONVERGENCE...KEEPING THIS DEEP CONVERGENCE
OVER NORTHERN KANSAS AND CENTRAL/NORTHERN OKLAHOMA.  THEREFORE...NOT
VERY CONFIDENCE IN WIDESPREAD SHOWERS AND THUNDERSTORMS THIS EVENING.

ONCE DECOUPLING OCCURS THIS EVENING AND THE LOW LEVEL MOISTURE
TRANSPORT BEGINS OVER THE HIGH PLAINS...EXPECT STORMS TO DEVELOP
OVER THAT REGION.  CORFIDI VECTORS AS WELL AS SIGNALS IN THE
ISENTROPIC ASCENT FIELDS OF THE NAM-WRF /310K/ SHOW THE POTENTIAL
FOR THESE STORMS TO MOVE OFF THE HIGH PLAINS AND INTO THE CWA.
THEREFORE...HAVE INTRODUCED A CHANCE OF PRECIPITATION FOR TONIGHT.

THURSDAY AND FRIDAY LOOK SIMILAR IN THAT THE TEMPERATURES SHOULD BE
ON AN UPWARD TREND GIVEN THE RIDGE BUILDING IN THE UPPER LEVELS OF
THE ATMOSPHERE OVER THE REGION.  CONVECTION SHOULD BE DIURNALLY
DRIVEN DURING THE AFTERNOON AND EVENING THESE DAYS.  THIS AS A WEAK
COLD FRONT MOVES IN LATE THURSDAY AND OVER THE FORECAST AREA FRIDAY
BEFORE WASHING OUT.

.LONG TERM...SATURDAY THROUGH WEDNESDAY.

MAIN CHALLENGE IS TEMPERATURES.  CONFIDENCE IS HIGH.

RIDGE BUILDING DURING THIS PERIOD OF THE FORECAST WILL CAUSE
TEMPERATURES TO BE WELL ABOVE NORMAL...APPROACHING 100 DEGREES.
CONVECTIVE CHANCES REMAIN IN THE AREA WITH THE MEAN FLOW IS...BUT
THE MEAN FLOW WILL BE WELL NORTH OF THE AREA.  CONVECTIVE CHANCES
ARE VERY SMALL.

COOK

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

SCATTERED RAIN SHOWERS/STORMS WILL CONTINUE TO MOVE INTO SOUTHEAST
KS OVER THE NEXT FEW HOURS. LINGERING RAIN SHOWERS COULD AFFECT
KHUT/KICT...BUT THESE SHOULD BE SHORT LIVED AS SUBSIDENCE IN WAKE
OF SYSTEM TAKES OVER. MAIN CONCERN IS SEEMINGLY FAVORABLE SYNOPTIC
ENVIRONMENT FOR NOCTURAL CONVECTION ACROSS THE REGION TONIGHT AS
RIPPLE IN UPPER FLOW CURRENTLY ALONG AZ/MEXICO BORDER SHORTWAVE
TRAVERSES THE AREA. GIVEN MOISTURE/WARM AIR ADVECTION ALOFT
TONIGHT...SEE LITTLE REASON WHY HIGH PLAINS THUNDERSTORM ACTIVITY
WOULD NOT HOLD TOGETHER AND ROLL ACROSS ENTIRE AREA DURING THE
CLIMATOLOGY FAVORED OVERNIGHT HOURS. HOWEVER GIVEN MODEL
UNCERTAINTY...AND TIMING DIFFICULTIES...WILL LIMIT CURRENT
FORECASTS TO CBS FOR NOW. -HOWERTON

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    72  94  73  95 /  40  30  10  10
HUTCHINSON      72  94  74  96 /  30  30  10  20
NEWTON          72  93  73  93 /  30  30  10  10
ELDORADO        69  93  72  93 /  40  30  10  10
WINFIELD-KWLD   72  94  74  93 /  40  30  10  10
RUSSELL         70  96  70  96 /  30  30  20  20
GREAT BEND      70  96  70  95 /  30  30  20  20
SALINA          72  94  73  97 /  30  30  20  20
MCPHERSON       70  94  71  95 /  30  30  10  20
COFFEYVILLE     73  92  74  94 /  70  20  10  10
CHANUTE         70  91  73  93 /  50  30  10  10
IOLA            70  91  73  93 /  40  30  10  10
PARSONS-KPPF    72  92  74  94 /  70  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 16, 2:15 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED JUN 16 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-172015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
315 PM CDT WED JUN 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

RIVER FLOODING CONTINUES ACROSS PORTIONS OF SOUTH CENTRAL
KANSAS...PLEASE REFER TO THE LATEST RIVER AND AREAL FLOOD WARNINGS
AND STATEMENTS FOR MORE DETAILED INFORMATION.

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA
THIS EVENING AND TONIGHT. THE MAIN CONCERN WILL BE HAIL UP TO THE
SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE INTO CENTRAL KANSAS THURSDAY...THEN STALL
OVER THE REGION FRIDAY BEFORE DISSIPATING. THUNDERSTORMS ARE POSSIBLE IN THE
AREAS NEAR THE FRONT. A FEW OF THESE COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WIND.

TEMPERATURES WILL BE ON THE INCREASE THROUGH THE WEEKEND AND NEXT
WEEK. THIS WILL PUSH HEAT INDICES TO 100 TO 105 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR
TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

COOK

In the hours before

Special weather statement, Jun 16, 11:47 AM CST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1247 PM CDT WED JUN 16 2010

KSZ093-094-161830-
COWLEY-ELK-
1247 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY AND ELK COUNTIES...

AT 1242 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES WEST OF GRENOLA...OR 22 MILES EAST OF WINFIELD...AND MOVING
NORTHEAST AT 50 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

COOK
Special weather statement, Jun 16, 1:57 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
257 PM CDT WED JUN 16 2010

KSZ070-162030-
GREENWOOD-
257 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHEAST GREENWOOD COUNTY...

AT 255 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHWEST OF GRIDLEY...OR 18 MILES
NORTHWEST OF YATES CENTER...AND MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND 40 TO 50 MPH  MPH ARE EXPECTED WITH THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Jun 16, 2:15 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
315 PM CDT WED JUN 16 2010

KSZ100-162045-
LABETTE-
315 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR EXTREME SOUTHEAST LABETTE COUNTY...

AT 309 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR CHETOPA...OR 26 MILES SOUTHEAST OF PARSONS...AND MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL...AND WINDS OF 40 TO 50 MPH ARE EXPECTED WITH THESE
STORMS NEAR THE CHEROKEE COUNTY BORDER

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Jun 16, 2:40 PM CST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT WED JUN 16 2010

KSZ071-162115-
WOODSON-
340 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR NORTHERN WOODSON COUNTY...

AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7 MILES WEST OF NEOSHO
FALLS...OR 8 MILES NORTH OF YATES CENTER...AND MOVING NORTH AT 25
MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

HOWERTON
Special weather statement, Jun 16, 3:06 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
406 PM CDT WED JUN 16 2010

KSZ071-072-162130-
ALLEN-WOODSON-
406 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 404 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES WEST OF IOLA...AND MOVING NORTHEAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

BILLINGS
Special weather statement, Jun 16, 3:36 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
436 PM CDT WED JUN 16 2010

KSZ071-072-162215-
ALLEN-WOODSON-
436 PM CDT WED JUN 16 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR ALLEN AND WOODSON COUNTIES...

AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR HUMBOLDT...OR 5 MILES
SOUTHWEST OF IOLA...AND MOVING NORTHEAST AT 20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

BILLINGS

The radar

The Topeka radar (KTWX), 146 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Allen

When
June 16, 3:44 PM CST
Where
Allen County, 2.73 mi W of Humboldt
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.820, -95.480

Wind gusts were estimated around 60 mph.

Flood, Allen

When
June 16, 3:44 PM CST to 6:00 PM CST
Where
Allen County, 2.51 mi NNW of Petrolia to 6.14 mi WNW of Iola
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
37.781, -95.494

Very heavy rainfall ranging from 2 to nearly 4 inches fell across the county from the late afternoon into the mid evening hours. A trained spotter in Iola measured 3.55 inches of rain. Consequently, several main and rural roads were flooded across the county, including some street and yard flooding in Iola. Several inches of water inundated two outbuildings in Iola, and a residence crawl space was flooded. Flood related damages are rough estimates. The Iola Register contributed to this report.

Thunderstorm Wind, Allen

When
June 16, 4:14 PM CST
Where
Allen County, 2.07 mi S of Gas
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Amateur Radio
Coordinates
37.890, -95.350

Tree limbs measuring 4 inches in diameter were downed along Minnesota Road between County Road 2200 and 2400.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239007, 239008, 239006.